New Mexico, 2013

Flash Flooding in New Mexico, August 4, 2013

August 4, 2013 · NWS ABQ · 3 events in 3 counties and zones

Weak steering flow across New Mexico combined with deep atmospheric moisture and terrain-dominated forcing to produce locally heavy rainfall. Numerous storms impacted the Las Conchas burn scar for several hours during mid to late afternoon leading to flash flooding of the area above Cochiti Pueblo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Weak steering flow across New Mexico combined with deep atmospheric moisture and terrain-dominated forcing to produce locally heavy rainfall. Numerous storms impacted the Las Conchas burn scar for several hours during mid to late afternoon leading to flash flooding of the area above Cochiti Pueblo. A slow-moving thunderstorm on the north side of the Little Bear burn scar produced flash flooding within the Loma Grande subdivision. Slow-moving storms over western Colfax County produced radar estimated precipitation amounts of 3 to 5 inches. The Canadian River was raging along NM 555 between Vermejo Park and Raton. Several river gauges downstream toward Taylor Springs and Sanchez reported significant rises from this heavy rainfall. Significant flooding was also reported along the Canadian River near Sabinoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 10:36 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 4, 10:36 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1136 AM MDT SUN AUG 4 2013

.AVIATION...
18Z TAF CYCLE
CONSIDERABLY MORE ACTIVE THUNDERSTORM CROP FOR WESTERN AND MUCH OF
NORTHERN NEW MEXICO TODAY...AS COMPARED TO 24-HOURS AGO. THIS
INCLUDES THE ABQ-SANTA FE CORRIDOR. STEERING FLOW GENERALLY S-SW
TO N-NE BUT WEAKER THAN YESTERDAY. AS A RESULT...ANY POTENTIAL
TSRA IMPACTS AT KSAF AND KABQ NOT EXPECTED UNTIL MID- AFTERNOON AT
THE EARLIEST. EARLIER IMPACTS AT KGUP AND KLVS AND HAVE INCLUDED
TEMPO GROUP THERE WHERE CONFIDENCE HIGHEST. FLOW REGIME FAVORABLE
FOR AREAS OF SHRA IN THE VICINITY OF KABQ LATE INTO EVENING IF NOT
PAST MIDNIGHT. ELSEWHERE...AIR MASS LEAST UNSTABLE OVER THE
SOUTHEAST PLAINS AND UNFAVORABLE STEERING FLOW WILL PRECLUDE TSRA
AT KROW. ISOLATED CONVECTION OVER EC/NE NM BUT NOT AS ROBUST AS
YESTERDAY. OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/TONIGHT...VFR CONDITIONS EXPECTED TO PREVAIL. KJ

&&

.PREV DISCUSSION...1054 AM MDT SUN AUG 4 2013...
16Z LAPS ANALYSIS AND RADAR TRENDS SHOW A LOT MORE ACTIVITY SO FAR
THIS MORNING THAN SATURDAY. STORM MOTIONS WILL TRACK NORTH BTWN 5
AND 10 MPH SO ADDED LOCALLY HEAVY WORDING TO ZONES. A WELL DEFINED
AREA OF MID LEVEL CLOUDINESS AND INSTABILITY MOVING NORTH INTO THE
WESTERN HALF OF LINCOLN AND EASTERN SOCORRO COUNTIES IS SHOWN BY
THE RUC AND HRRR TO EXPAND STORM COVERAGE THIS AFTERNOON. INCREASED
POPS TO HIGH CHANCE/LIKELY FOR MUCH OF THE CENTRAL MOUNTAIN CHAIN
EASTWARD ALONG THE EAST SLOPES. ALSO RAISED CHANCES FOR ABQ METRO
AREA GIVEN CONVECTION ALREADY DEVELOPING TO OUR SOUTH.

GUYER

.PREV DISCUSSION...324 AM MDT SUN AUG 4 2013...
SUBSIDENCE INVERSION JUST ABOVE 700MB PROGGED TO GRADUALLY DISSIPATE
EARLY THIS MORNING AS OUTFLOWS FROM STORMS OVER NE NM CONTINUES TO
PUSH SOUTHWESTWARD THROUGH THE CANYONS OF THE CENTRAL MTNS...USHERING
IN SLIGHTLY COOLER MID LEVEL AIR. NAMBUFR DATA ALSO PROGGING A
MUCH BETTER INSTABILITY PROFILE FOR THIS AFTERNOON AS SURFACE
TEMPERATURES WARM TO A DEGREE OR TWO ABOVE SATURDAY HIGHS AND 500MB
TEMPS COOL BY ABOUT 1.5C. SCATTERED THUNDERSTORMS WILL DEVELOP OVER
THE WESTERN AND NORTHERN MOUNTAINS DURING THE LATE MORNING/EARLY
AFTERNOON...THEN MOVE TO THE NORTHEAST BTWN 10-20MPH OVER THE
CENTRAL AND WEST-CENTRAL PORTIONS OF THE STATE. STORMS WILL MOVE
EASTWARD BTWN 5-10 MPH OVER THE NORTH AS THE FLOW ALOFT CURLS
CLOCKWISE AROUND THE UPPER HIGH CENTER OVER WEST TX.

AS THE UPPER HIGH CENTER INCHES EASTWARD MONDAY...500MB TEMPERATURES
COOL ANOTHER DEGREE C OR SO...MAKING FOR A SLIGHTLY MORE UNSTABLE
AIRMASS. ELY WAVE IS FORECAST BY ALL NWP MODELS TO ROUND THE BASE
OF THE UPPER HIGH AND HEAD NORTHWARD INTO AZ TUESDAY FORENOON.
DEEP SUBTROPICAL MOISTURE GETS PULLED UP IN THE SLY FLOW AHEAD OF
THE WAVE OVER NM TUESDAY AFTERNOON. BOTH NAM AND GFS DEEPEN THE
WAVE OVER SE COLORADO TUESDAY NIGHT...CLOSING IT OFF NEAR THE FOUR
CORNERS WEDNESDAY. THIS FEATURE SHOULD ACT TO HELP GET SCATTERED
TO NUMEROUS STORMS TO FIRE OVER CENTRAL AND NORTHERN NM WEDNESDAY
AS COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LOW GRADUALLY INVADE
THE AREA FROM THE NORTHWEST.

UPPER LEVEL RIDGE PUMPS UP RAPIDLY OVER THE REGION THURSDAY...MAKING
FOR A DOWN DAY FOR CONVECTIVE ACTIVITY FORECAST AREA-WIDE. BOTH
GFS AND ECMWF BRING BACK THE MONSOONAL PLUME IN A HURRY THURSDAY
NIGHT AND CONTINUE IT THROUGH NEXT WEEKEND.

33

.FIRE WEATHER...
WETTING RAINS WILL FAVOR WESTERN PORTIONS OF THE FORECAST AREA TODAY
UNDER THE EASTERN-MOST EXTENT OF THE MONSOONAL MOISTURE PLUME. THE
SANGRE DE CRISTO MOUNTAINS...NORTHEAST HIGHLANDS AND NORTHEAST
PLAINS WILL LIKELY BENEFIT FROM WETTING RAINS AS WELL. TEMPERATURES
WILL GENERALLY BE NEAR NORMAL WEST AND ABOVE NORMAL EAST. VENT RATES
ARE FORECAST TO BE FAIR TO POOR CENTRAL AND WEST...BUT HIGHLY
DEPENDENT ON CLOUDS AND POTENTIAL RAIN-COOLING LIMITING SURFACE
HEATING.

MORE OF THE SAME ON MONDAY AS THE UPPER HIGH CENTER REMAINS TO THE
EAST OVER CENTRAL TEXAS. TUESDAY WILL BE A TRANSITION DAY AS
PRESSURE HEIGHTS DECREASE WITH AN EASTERLY WAVE MOVING AROUND THE
UPPER HIGH CIRCULATION OVER ARIZONA AND INTO THE FOUR CORNERS AREA.
THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE AND SHOULD LEAD TO AN
UPTICK IN WETTING RAINS FOR MUCH OF THE AREA. A BACKDOOR FRONT WILL
GET INTO THE MIX TUESDAY NIGHT THROUGH WEDNESDAY ACROSS THE EASTERN
PLAINS AND COMBINE WITH THE EASTERLY WAVE TO BRING WETTING RAINS TO
MUCH OF THE EAST...ESPECIALLY NORTHEAST. TEMPERATURES WILL TREND
DOWN DURING THIS PERIOD ACROSS THE EAST AND HUMIDITIES WILL TREND
UP. A MORE TRADITIONAL MONSOON SYNOPTIC WEATHER PATTERN LOOKS TO
DEVELOP BY THE END OF THE WORK WEEK...WITH THE UPPER HIGH NEAR THE
ARKLATEX AND A WEST COAST TROUGH ALLOWING FOR DEEP SOUTHERLIES
ACROSS NEW MEXICO. NO END IN SIGHT TO DAILY ROUNDS OF WETTING
SHOWERS AND STORMS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 4, 3:41 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 AM MDT SUN AUG 4 2013

NMZ501>540-051130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
441 AM MDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS ONCE AGAIN
TODAY WITH ISOLATED STORMS ELSEWHERE. LOCALIZED HEAVY RAIN ALONG WITH
THE POTENTIAL FOR FLASH FLOODING IN AND NEAR RECENT BURN SCARS IS
POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE THE RULE ONCE AGAIN MONDAY
AFTERNOON AND EVENING. THE MOST ACTIVE THUNDERSTORM DAY OF THE
UPCOMING WORK WEEK APPEARS TO BE TUESDAY AS DEEP MONSOON MOISTURE
MOVES NORTHWARD THROUGH NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The radar

The Holloman AFB radar (KHDX), 61 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 4, 12:30 PM MST to 1:00 PM MST
Where
Lincoln County, 5.53 mi N of Alto to 5.82 mi SSE of Nogal
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.480, -105.680

Roads washed over and impassible below canyons in the Loma Grande subdivision.

Flash Flood, Sandoval

When
August 4, 12:30 PM MST to 1:30 PM MST
Where
Sandoval County, 8.85 mi W of Cochiti Pueblo to 6.87 mi NW of Santo Domingo Pueblo
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
35.622, -106.507

High flows reported over several low water crossings beneath Bland and Peralta Canyons.

Flash Flood, San Miguel

When
August 4, 2:00 PM MST to 4:00 PM MST
Where
San Miguel County, 4.84 mi SE of Sanchez to 7.24 mi E of Maes
Cause
Heavy Rain
Property damage
$95,000
Reported by
NWS Employee
Coordinates
35.590, -104.359

Off duty NWS employee reported while traveling in northeast NM. Met with a highway patrol supervisor who gave information on a flash flood event that did considerable damage to sections of SR 419 just north of Trementina. NMDOT was in the process of replacing two bridges (1/8 mile apart) that span arroyos in this area and had temporary detours in place. The water took out a total of three 7 foot culverts that had been in place for over a decade and a local rancher said the water was 7-8 feet deep. It scoured the pavement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458063, 458070, 462277.